A 3-year-old boy with a medical history of short gut syndrome was admitted to the hospital due to intermittent abdominal distention, pain, and fever. During his admission, his INR was elevated at 2.0. To address this laboratory finding, the clinical team ordered one unit of fresh frozen plasma (FFP). During the transfusion of the FFP, the patient developed facial swelling and hives throughout his body. He also had increased output from his ileostomy, decreased blood pressure (from 92/54 to 79/46 mmHg), decreased oxygen saturations (from 96% to 92%), and increased heart rate (from 116 to 144 bpm). Intramuscular epinephrine and intravascular Benadryl, steroids, and Famotidine were given, which resulted in resolution of his hives and return to pre-transfusion vital signs. Clerical check, DAT, and hemolysis check were all negative/unremarkable. A chest X-ray was unremarkable and did not demonstrate pulmonary infiltrates.
The correct answer is ...
Anaphylactic transfusion reaction.
TACO is associated with dyspnea, tachycardia, hypertension, and jugular venous distension. As the patient developed hypotension rather than hypertension, and there was a lack of evidence suggestive of volume overload or pulmonary infiltrates seen on chest X-ray, TACO is unlikely.
TRALI is associated with fever, hypotension, acute respiratory distress with hypoxemia, and bilateral pulmonary edema, often seen as bilateral “fluffy” pulmonary infiltrates on chest X-ray, which can often be described as “pulmonary white-out.” The patient did not present with fever and the chest X-ray was unremarkable without pulmonary infiltrates. The resolution of the patient’s symptoms and return to baseline vitals after administration of epinephrine and Benadryl, make TRALI less likely.
As the clerical check, DAT, and hemolysis check were all negative/unremarkable, an acute hemolytic transfusion reaction is also unlikely.
This patient most likely experienced an anaphylactic transfusion reaction. These reactions are usually idiopathic. Rarely they are attributable to specific antibodies to donor plasma proteins (e.g., anti-IgA antibodies or anti-haptoglobin antibodies). Patients can present with hypotension, facial edema, rash, pruritis, urticaria, stridor, coughing, wheezing, and hypoxemia. As in most cases, the cause of anaphylactic reactions is unknown. Thus, for future blood transfusions, patient will require washed cellular blood products (red blood cells and platelets) prior to transfusion. Acellular blood products (plasma and cryoprecipitate) cannot be washed and should only be transfused after consultation with the transfusion medicine service to ensure clinical awareness of the potential for an additional anaphylactic reaction that may require immediate medical intervention.
Monica Klein, M.D.
Fellow, Transfusion Medicine
Camille van Buskirk, M.D.
Consultant, Transfusion Medicine
Assistant Professor of Laboratory Medicine and Pathology
Mayo Clinic College of Medicine and Science